What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 9, 3:52 PM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 9, 3:52 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
452 PM EDT Thu Jul 9 2020
.SHORT TERM...(This evening through Friday night)
Issued at 411 PM EDT THU JUL 9 2020
The afternoon surface analysis shows high pressure off the
northeast US coast and low pressure developing across the Midwest.
This afternoon we have seen some showers and thunderstorms develop
in southeast Kentucky and portions of the Bluegrass. Outside of
this activity has been lack luster across the Coal Fields. This
as the mesoanalysis shows a little lower PWAT in eastern Kentucky
and perhaps a little lower instability. If some storms do become
taller they may be able to take advantage of the DCAPE of nearly
1000 J/kg and lead to some gustier winds. However, confidence on
this is lower at this point given the better moisture is in north
central Kentucky for better development. Given this will
generally keep PoPs a bit higher along the highest terrain in the
southeast and the Bluegrass through the remainder of the
afternoon and into the early evening.
Tonight convection will die off and skies will clear through the
night. This along with calm winds will lead to mainly river valley
fog tonight and perhaps more enhanced in areas that receive
rainfall. Some ridge valley splits will be evident about 5 or so
degrees in most cases. Friday, a cold front and low pressure push
east out of the Midwest into the Ohio Valley and Great Lakes
regions. This front will bring convection across eastern Kentucky
and a decent shot for some wetting rain to much of the area. The
guidance does show some decent instability, but the lack of shear
will leave these storms more unorganized. Did opt to lower
temperatures some and perhaps they will need to be lowered more
tomorrow, with a cold front and additional clouds moving into the
region.
.LONG TERM...(Saturday through Thursday)
Issued at 452 PM EDT THU JUL 9 2020
A welcome “cool down” to near normal temps with slightly
lower humidity levels is in store for the Saturday through Monday
time frame as a couple of disturbances make their way across the
area with rounds of showers and storms. Thereafter, strong
ridging builds eastward from the Desert Southwest sending
afternoon temps soaring into the 90s by the middle of next week;
however, humidity levels should be a little slower to rise,
perhaps making the temperatures more tolerable.
The models continue to agree on the overall pattern through the
middle of next week but struggle with the passage of two shortwave
troughs over the weekend. The extended period begins 12Z Saturday
with upper level troughing over most of the eastern CONUS while
upper level ridging dominates the western CONUS with an associated
~ 600 dam high situated over the Desert Southwest. The first of
two shortwave troughs, embedded in the flow around the synoptic-
scale eastern CONUS trough, will be dampening as it passes over
eastern Kentucky Friday night into Saturday morning. A weakening
cold front will accompany this trough and wash out over the area
Friday night. Weak height rises are expected on Saturday as weak
surface high pressure noses into northward into the area. The
second more robust shortwave then approaches from the upper
Mississippi Valley Sunday, crossing the area during the late
afternoon and evening hours. Thereafter, the upper level trough
slowly lifts to the NE allowing the anomalously strong upper
level high, over the Desert Southwest, to gradually build ENE
across the Tennessee and Ohio Valleys through the middle of the
new workweek. A cold front could drop southward from the Great
Lakes on Thursday but will probably wash out over the Ohio Valley.
Aside from a lingering AM shower or two, most of the widespread
precipitation associated with the first shortwave trough will have
exited to the east by 12Z Saturday. The rest of the day should
feature a good amount of sunshine with slightly cooler afternoon
temps in the mid 80s and a light northwest breeze. The Euro
suggests that the showers could linger a bit longer over far
northeast areas but feel that this is probably overdone given
rising heights, low PWATs and a capping inversion behind the
shortwave. Even so, some weak disturbances in the upper level flow
might still trigger an isolated shower or storm where the low-
level cap is weaker, mainly over the higher terrain near the VA
border and north of the Mtn. Pkwy.
After a quiet and seasonably mild Saturday night, showers and
storms return on Sunday as the second more robust shortwave
trough dives across the Ohio Valley region accompanied by a
renewed push of cooler air. Numerous showers and thunderstorms
storms are forecast to push into the area during the afternoon
and evening hours as the cold front crosses the area. It is worth
noting that the GFS and UKMET are a bit faster with this
activity, bringing it in during the morning hours; but, will lean
toward the slower Euro and NAM12 for now. Given the slower
solution, afternoon temperatures should be a couple degrees
warmer than Saturday courtesy the SW return flow ahead of the
trough. Looking ahead to the new work week, the coolest and most
comfortable day of the period appears to be Monday with afternoon
temperatures in the low to mid 80s. Some isolated to widely
scattered diurnally-driven convection will be possible as upper
level troughing remains nearby, but a strengthening cap around
750 mb and very dry atmosphere should prohibit widespread shower
activity. From Tuesday through Thursday afternoon, humidity and
temperatures will rise slightly each day. The low-mid level
capping should put a lid on most convection on Tuesday before
gradually weakening Wednesday and Thursday. Low chances for an
isolated storm return Wednesday afternoon, mainly across SE
Kentucky. Better storm chances could arrive on Thursday or Friday
as another cool front settles toward the area.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 233 PM EDT THU JUL 9 2020
We are looking at VFR skies in most locations, with a few cumulus
at around 4 kft this afternoon. There will and has been some
shower and thunderstorm development this afternoon, but most TAF
sites will not see any storms. However, any of these storms that
do develop will have heavy rain and possibly some gusty winds.
Then another clear and calm night will allow for mostly river
valley fog, but this should remain mostly outside the TAF sites.
The winds will remain light and variable in most cases unless you
encounter a thunderstorm.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...DJ
LONG TERM...GEERTSON
AVIATION...DJ
Hazardous weather outlook, Jul 9, 3:18 PM EST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
418 PM EDT Thu Jul 9 2020
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-102330-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
418 PM EDT Thu Jul 9 2020
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...This Afternoon into Tonight.
Thunderstorms are possible late this afternoon and evening.
Storms could contain locally heavy rainfall and gusty winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms are possible at times from Friday through Monday,
particularly during each afternoon and evening. Storms may contain
locally heavy rainfall and gusty winds on Friday.
An isolated thunderstorm will be possible again Wednesday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
DJ
In the hours before
Special weather statement, Jul 9, 4:56 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service JACKSON KY
556 PM EDT Thu Jul 9 2020
KYZ117-092215-
Leslie-
556 PM EDT Thu Jul 9 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LESLIE COUNTY...
At 555 PM EDT, a strong thunderstorm was located over Asher, or 9
miles south of Hyden. The storm is nearly stationary.
Winds in excess of 40 mph, and half inch diameter hail, and very
heavy rain are possible with this storm.
Locations impacted include...
Hoskinston, Chappell, Essie, Mozelle, Asher, Stinnett and Warbranch.
LAT...LON 3706 8349 3711 8336 3700 8327 3694 8343
TIME...MOT...LOC 2155Z 322DEG 2KT 3703 8339
HAL
Special weather statement, Jul 9, 5:18 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service JACKSON KY
618 PM EDT Thu Jul 9 2020
KYZ117-092245-
Leslie-
618 PM EDT Thu Jul 9 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LESLIE COUNTY...
At 617 PM EDT, a strong thunderstorm was located over Essie, or 8
miles southwest of Hyden. The storm is nearly stationary.
Winds in excess of 40 mph, half inch diameter hail, and very heavy
rain are possible with this storm.
Locations impacted include...
Asher, Roark, Essie, Stinnett, Mozelle and Creekville.
LAT...LON 3699 8352 3700 8351 3702 8352 3705 8355
3705 8354 3707 8354 3708 8355 3710 8354
3712 8355 3712 8339 3698 8340 3698 8352
TIME...MOT...LOC 2217Z 174DEG 0KT 3705 8345
HALSpecial weather statement, Jul 9, 6:21 PM EST, 39 minutes before
Special Weather Statement
National Weather Service JACKSON KY
721 PM EDT Thu Jul 9 2020
KYZ050-058-059-068-069-079-080-083-100000-
Jackson-Montgomery-Wayne-Estill-Rockcastle-Powell-Laurel-Pulaski-
721 PM EDT Thu Jul 9 2020
...AN AREA OF SCATTERED STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN WAYNE...WESTERN POWELL...NORTHWESTERN LAUREL...
ESTILL...PULASKI...WESTERN JACKSON...AND ROCKCASTLE COUNTIES...
At 718 PM EDT, radar indicated scattered strong thunderstorms were
located along a line extending from Harris Ferry to near Pulaski
County Park.
The storms are nearly stationary.
Winds in excess of 40 mph, half inch diameter hail, and very heavy
rain are possible with these storms.
Locations which may be affected include... Somerset, Stanton,
Irvine, Mount Vernon, Boone, Clay City, Science Hill, Burnside,
Ravenna, Donaro, Bummer, Robinet, Kimbrell, Gum Sulphur, Bandy,
Horse Lick, Spiro, Wiseman Crossing Station, Climax and Virden.
LAT...LON 3733 8460 3734 8450 3748 8444 3747 8438
3754 8435 3751 8426 3757 8409 3764 8413
3767 8409 3781 8410 3781 8412 3782 8410
3784 8400 3787 8403 3787 8402 3795 8398
3790 8383 3731 8409 3687 8458 3699 8485
TIME...MOT...LOC 2318Z 281DEG 1KT 3781 8410 3703 8467
HALSpecial weather statement, Jul 9, 6:35 PM EST, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
735 PM EDT Thu Jul 9 2020
KYZ044-051-100000-
Fleming-Bath-
735 PM EDT Thu Jul 9 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BATH AND
SOUTHEASTERN FLEMING COUNTIES...
At 733 PM EDT, a strong thunderstorm was located over Hillsboro, or
10 miles south of Flemingsburg. The storm is nearly stationary.
Winds in excess of 40 mph, half inch diameter hail, and very heavy
rain are possible with this storm.
Locations which may be affected include... Grange City, Hillsboro,
Pebble, Ringos Mills and Oakley.
LAT...LON 3828 8356 3820 8366 3827 8377 3835 8368
TIME...MOT...LOC 2333Z 122DEG 1KT 3828 8366
HAL
Special weather statement, Jul 9, 6:57 PM EST, 3 minutes before
Special Weather Statement
National Weather Service JACKSON KY
757 PM EDT Thu Jul 9 2020
KYZ069-100030-
Jackson-
757 PM EDT Thu Jul 9 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JACKSON COUNTY...
At 756 PM EDT, a strong thunderstorm was located over Foxtown, or
near McKee. The storm is nearly stationary.
Winds in excess of 40 mph, half inch diameter hail, and very heavy
rain are possible with this storm.
Locations which may be affected include... McKee, New Zion, Turkey
Foot, Collingsworth, Kerby Knob, Shop Branch, Mummie, Foxtown,
Waneta, Privett, Bradshaw, Hisel, Gray Hawk, Wind Cave, Lakes,
Brazil, Hurley, Alcorn, Macedonia and Old Orchard.
LAT...LON 3757 8403 3757 8394 3753 8389 3749 8388
3748 8389 3746 8387 3744 8384 3739 8383
3738 8412 3756 8413
TIME...MOT...LOC 2356Z 093DEG 0KT 3749 8398
HAL